Can Statins Cause Scrotal Pain?
Yes, statins can cause scrotal/testicular pain, though this is a rare adverse effect that is not commonly recognized or listed in standard monitoring guidelines.
Evidence for Statin-Induced Scrotal Pain
The most compelling evidence comes from a documented case report of a 54-year-old man who experienced testicular pain on three separate occasions with three different statins (lovastatin, simvastatin, and atorvastatin), with resolution each time upon discontinuation 1. The Naranjo probability scale indicated statins "probably caused" the patient's pain, and the challenge-rechallenge-rechallenge pattern strongly suggests causality 1.
Why This Occurs
The mechanism appears related to statins' ability to:
- Inhibit cholesterol synthesis in testicular tissue 1
- Potentially reduce testosterone concentrations (though data are conflicting) 1
- Dysregulate gonadal hormone receptors (luteinizing hormone receptor, follicle stimulating hormone receptor) 2
- Alter pain-inflammatory biomarkers including transient receptor potential vanilloid 1 (TRPV1) 2
Recent 2023 research demonstrates that statins can be transported into testicular tissue via solute carrier organic anion transporters expressed in Sertoli and Leydig cells, where they subsequently disrupt normal testicular function 2.
Clinical Recognition Gap
This adverse effect is notably absent from major statin safety guidelines. The 2002 ACC/AHA/NHLBI advisory on statin safety comprehensively addresses muscle-related adverse effects (myalgia, myopathy, rhabdomyolysis) but does not mention genitourinary or testicular symptoms 3. Similarly, the 2013 Canadian Working Group consensus on statin adverse effects focuses on muscle cramping and myopathy without addressing scrotal pain 4.
Product labeling for some statins (atorvastatin and pravastatin) lists "rare urologic adverse effects" but testicular pain is not specifically highlighted 1.
Clinical Approach When Suspected
If a patient on statin therapy reports scrotal/testicular pain:
Consider statin as a potential cause, especially if:
- Pain began after statin initiation
- Pain worsens with sitting, driving, or tight clothing 1
- No other obvious urologic pathology is identified
Perform appropriate workup to exclude:
- Testicular torsion
- Epididymitis/orchitis
- Inguinal hernia
- Varicocele
- Other urologic pathology
Trial discontinuation of the statin if no urgent pathology is found
- Pain should resolve within days to weeks if statin-related 1
If statin therapy is essential for cardiovascular risk reduction:
- Consider switching to a different statin class (though cross-reactivity occurred in the documented case) 1
- Consider alternative lipid-lowering agents (ezetimibe, PCSK9 inhibitors, bempedoic acid)
- Weigh cardiovascular benefit against quality of life impact
Important Caveats
- This is a rare adverse effect - large retrospective studies have not found statistically significant associations between statin use and testicular dysfunction 5
- The 2015 study of 6,604 propensity-matched patients found no increased risk of testicular dysfunction (OR 0.91; 95% CI 0.73-1.14) 5, but this doesn't exclude rare idiosyncratic reactions
- Individual susceptibility varies - some patients may be particularly vulnerable due to genetic variations in statin transporters or testicular sensitivity
The key clinical message: while not common, scrotal pain can be statin-induced and should resolve with discontinuation. Don't dismiss this complaint, but do rule out serious urologic pathology first.